What is this lump under my eye years after Restylane in tear trough? (Photo)

I previously asked this question and included a picture of my eye area with make-up on. In searching thru my pictures, I found this one from several years ago that shows the filler looking like a worm shaped lump under my eye. It has now almost all dissolved except for this one lump that is not budging. I'm beginning to wonder, if this is not a lump of filler then what is this lump?? If it is scar tissue, can it be excised in this location?

Doctor Answers 7

Biopsy may help resolve post Restylane bump issue

Thanks for the additional photo. As I said in my previous answer, this needs to be evaluated by a board-certified dermatologist or plastic surgeon and I would recommend that someone do a small biopsy from the area, as I am concerned that there is something that is going on, such as what we call a granuloma or some other kind of reaction that means something that was wrong with the product or the injection itself. A biopsy here might be the way to help determine the best way to treat this.

Find the right provider and get this taken care of.


Nashville Dermatologic Surgeon
3.9 out of 5 stars 17 reviews

Bump where Restylane was injected years ago

I am sorry that you are having an ongoing issue.  It is difficult to say exactly what is causing your problem.  It could be persistent Restylane or could even represent a reaction to the Restylane.  I would recommend seeing a specialist who is highly experienced in dealing with complications and side effects of dermal fillers such as Restylane.   Best of luck.

Brian Biesman, MD
Nashville Oculoplastic Surgeon
4.8 out of 5 stars 41 reviews

Lumps After Fillers -- Not Normal, There are options!

I suggest biopsy of this are to ensure no infection or granuloma.  Injections, lasers, and surgery can remove this.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 176 reviews

Restylane and Lump

Restylane injections under the eyes can sometimes cause lumps.  In your case I am so sorry for your trouble.  It appears that there is still probably product remaining under the eye.  I would try to have this lump dissolved again before doing anything else more invasive.  Best, Dr. Green

What is this lump under my eye years after Restylane in tear trough?

Not sure. Therefore a punch biopsy indicated to pathology for a dx and treatment options.........................

Lump After Filler

Thank you for sharing your photos.  The remaining "lump" may be hyaluronic acid filler (in this case, Restylane) that may still need to be dissolved.  Most often, this type of complication is due to superficially placed filler rather than an allergic reaction.  Over time, some minute particles of filler can be pushed up through the thin orbicularis oculi muscle (the muscle surrounding the eye).  When these small amounts of #hyaluronicacid filler is pushed superficially, it can also cause this type of bump.  

Hyaluronidase (#Wydase, #Hylenex) can be used to dissolve the filler when injected at the correct concentrations.  The amount to be injected depends on the amount of #filler that needs to be dissolved. 

Other less common causes include a granuloma reaction or a biofilm.  When a medical condition causes generalized increased inflammation (viral infection, fever, autoimmune condition), the injected areas may become swollen.  The best treatment is using a tetracycline such as Minocycline or Doxycycline for 2 weeks or longer.  Occasionally, we see delayed intermittent granulomas after dental work. 

Please consult with a dermatologist or plastic surgeon who has significant expertise in fillers and filler complications. 

Best of luck,
Suneel Chilukuri, M.D.
Houston,TX

#Voluma, #Volift, #Vobella, #Juvederm, #Restylane, #RestylaneLyft, #RestylaneSilk, #Belotero, #Bellafill, #Radiesse, #Sculptra, #Suneva, #Allergan, #Galderma, #RefreshDermatology

Suneel Chilukuri, MD
Houston Dermatologic Surgeon
4.9 out of 5 stars 13 reviews

Red bump after restylane

Nodules that persist after dissolving of hyaluronic acid filler by hyaluronidase may by foreign body granulomas or tissue reactions by the body that create a scar like bump.  Granulomas are treated first with direct injection of steroid solutions to shrink them; occasionally, a regimen with oral antibiotic or other anti-inflammatory medications may be used.  Seek consultation with an expert in facial injections for possible steroid injection, antibiotic regimen, or possible surgical excision if all else fails.

Kyle Coleman, MD
New Orleans Dermatologic Surgeon
5.0 out of 5 stars 9 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.